Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Diagnosed with stage 2 breast cancer. Not feeling good after treatment. Should I be worried?

User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 101 Questions
Hi l am 49 was diagonosed with stage 2 breast cancer at 43 no lympth node invasion, treated with a lumpectomy, radiation tamoxifen and triptorelin injections every 28 days as part of SOFT Trial to stop ovalation it send me through chemical induced menapause. Now five years Iater finishing my treatment in Feb 2012. I got my period back 13 days ago and it appears to be still quite heavy. Should l be worried or is this normal given the circumstances. Looking forward to your reply. Kind regards XXXXXXX
Posted Thu, 9 Aug 2012 in Breast Cancer
Answered by Dr. Ioan Dorian OANA 3 hours later

Thanks for your query.

The effect of tamoxifen is variable on menstrual cycling. Only a percentage of women stop getting periods altogether while on tamoxifen: 25% will continue with normal periods, 50% will have irregular periods, and 25% will stop altogether. Tamoxifen does not lower estrogen, which is a definition of menopause, so it is not causing menopause but just the symptoms of menopause. So, having your period back could be normal given your circumstances.

However, when women with breast cancer who take tamoxifen on a long-term basis , develops vaginal bleeding, then the first concern that comes to mind of physicians is that this could be a sign of uterine cancer. It is the case for heightened vigilance by the clinician responsible for your care, but you have to keep in mind that uterine cancer is slightly increased by tamoxifen use, but is still relatively rare.

My recommendation would be check it with your oncologist, just to avoid any worry.

If you have any more queries, feel free to ask.

Dr. Dorian Oana MD, PhD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor